CSN Login
Members Online: 1

You are here

Liver enzymes elevated, what does this mean?

ZDC
Posts: 1
Joined: Jun 2018

Hello everyone, please help. My mom was diagnosed with Stage III A colon cancer. She reacted very badly to her first two chemo sessions. She experienced all the normal side effects but at a different level. Dr said she shouldn’t be feeling this bad. The oncologist has now cancelled chemo for the second time due to high liver enzyme levels. Her tumour marker has also gone up. She has to go for liver MRI, brain MRI and chest CAT scan. We’re very anxious! What does this mean? Has anyone else experienced the same? Can cancer spread to the liver if you’re stage III and you’re receiving chemo? Does elevated liver enzymes mean it’s soread? The oncologist refused to give us answers. She said she’ll only comment once she has the scan results. 

Trubrit's picture
Trubrit
Posts: 5453
Joined: Jan 2013

Welcome to the forum. I am so sorry about your mum.  

I won't sugar coat it, that is not what you need right now; but yes, Cancer can spread when a patient is on chemo and at any stage, and high liver enzymes are something to worry about, BUT, it could also mean that she is having a bad reaction to the chemo she was on, and this is causing the scary test results. 

Regardless of what anyone tells you, you are going to worry, and worry yourself sick. Its the name of the game. Cancer is horrible, and your mum's life and yours will never be quite as carefree again. BUT, and yes, I do like to emphasise that word, it can and does get better. 

My advice, take it one day at a time. One step at a time. One problem at a time. Face these next set of tests head on. Try your bestest to not go totally crazy thinking of the worst possible scenario. I like to think of the best while being prepared for the worst.

We're all here for you along the way. 

Wishing your mum only the best news. 

Tru

 

SandiaBuddy's picture
SandiaBuddy
Posts: 1176
Joined: Apr 2017

Has your mother had surgery yet?  Some people react very badly to chemo and it is a trade-off whether the potential benefits are worth the side effects.  She should carefully question her oncologist about what is going on (it is a good idea to write your questions down in advance of an appointment) and if she does not get satisfactory answers, to consider getting another oncologist.   

abita's picture
abita
Posts: 1019
Joined: Dec 2017

I haven't experienced this as I was diagnosed at stage 4. But I know your anxiety is high, so I want you to know that there are other drugs to try. I had such a bad reaction to one of my first drug on the 5th infusion that I ended up in the emergency dept. So I got that drug switched to another one. This is all really scary, but know that there alternatives if you react or if a drug isn't working. 

 

BRHMichigan's picture
BRHMichigan
Posts: 368
Joined: Jul 2017

Sorry to hear about your mother. Everyone above gave great advice! I just want to agree that it's best to take one day at a time, sometimes even just one hour at a time. I worried myself sick for months. It's easy to let fear take over. 

It's my sincerest hope and prayer that your Mom can get past this bad reaction and find a treatment path that works. There are quite a few options, and a good Oncologist will know what has worked for others. In the meantime, try to get some rest. Sleepless nights and exhaustion seem to make everything more difficult. 

Annabelle41415's picture
Annabelle41415
Posts: 6709
Joined: Feb 2009

Mine and my husband's doctor won't give any information without seeing a scan first.  They just want to see what is going on.  Sorry you have to be here and hoping that the scans go well.  Let us know how things are going and if you have anymore questions.  Wishing your mom well.

Kim

Nazareth
Posts: 88
Joined: Nov 2017

my enzymes are high as well- Docs thought it was due to gall bladder (somethign you should have your docs check out as gall stones can cause high liver enzymes)- but we couldn't find any stone blockages which woudl have cause the high enzymes- so docs think it might just have been caused by the cheo- however, my enzymes had risen soem before even goign on chgemo- so we're not really sure what';s going on- I'm in a 'wait and see' stage now- gettign blood tests every three months to see if levels continue to fall (One was nearly 400 and is now down to liek 240 or so- others wre suppsoed to be 40 but were 130- they are down to 50 now- got to go two more months with hte blood tests to see what's gonna happen- Docs don't seem overly concerned at this point- but are keepign an eye on it- It's not very pleasant not knowing what is causing it though- In my case- 2 docs suggest it could just be because i have an autoimmune disease (Crohn's) which is causing the rise in enzyme numbers-- Docs actually stopped the oxaliplatin because of the high liver enzymes- but i still got full rounds of the 5 FU- I had to get liver biopsies- took several samples, but they were too small to be conclusiv-e might have to get another biopsie done- yuck-

 

Sorry to hear abotu your mom- but do know docs can't really tell for sure until all results are in- even then it may take more testing- the waiting is the hardest part soemtimes-I beleive your oncologist doesn't want to give you wrogn info that might raise your hopes only to be foudn not to be the case later- or vice versa- make you worried, then later find out it was nothing serious-

beaumontdave's picture
beaumontdave
Posts: 1146
Joined: Aug 2013

I was IIIb, did all 12 Folfox treatments and still had two reccurances in my liver, the CEA test was rising within a year after chemo. The upside is 10 1/2 years later, I'm NED for 3 1/2 years after the last liver resection. The onc. felt the chemo wasn't effective for me, and cutting it out of my liver was the main plan. As for elevated liver enzymes, lots of things can cause that, including beers the day before your blood panel, I learned that one the hard way, lol..............................................................Dave

Subscribe to Comments for "Liver enzymes elevated, what does this mean?"